Bath EMS progam aims to prevent opioid overdoses
Apr. 30—BATH TOWNSHIP — Paramedics from the Bath Township Fire Department are leaving overdose reversal kits behind in homes where overdoses are likely to occur.
The leave-behind initiative started March 1 to make naloxone, also known by its brand name Narcan, more accessible to people at risk of overdosing on opioids. Already, Bath Township paramedics have left naloxone kits behind on two overdose calls, Platoon Chief Crystal Plumpe said.
"If a patient refuses to go with us, we can leave (naloxone) with them or we can leave it with a family member or friend that's on the scene in case that were to happen again," Plumpe said.
Naloxone is a nasal spray that reverses the effects of opioids, including fentanyl.
The FDA recently approved an over-the-counter version of the overdose antidote, while public health agencies like Allen County Public Health have distributed the kits to the public for years so bystanders can administer naloxone while waiting for paramedics to arrive.
Ohio Department of Health data show emergency department visits for suspected drug overdoses in Allen County have fallen from their peak of 632 visits in 2017, when ODH started tracking the trend, to 329 such visits last year.
Overdose deaths initially followed the same trend but reversed course around the start of the pandemic. An estimated 170 deaths attributed to unintentional drug overdoses have been reported in Allen County since 2017, ODH data show. Forty of those deaths were reported just last year.
To lower those fatalities, the Bath Township Fire Department recently joined a multi-state study through the National Institutes of Health and the Substance Abuse and Mental Health Services Administration to expand naloxone availability to reduce the stigma associated with the overdose antidote.
"Any time we go out on an emergency call and we believe that there could be what we're identifying as an at-risk person," Plumpe said, the fire department can leave a naloxone kit behind.
The fire department has "a lot of latitude," Plumpe said.
That may mean leaving naloxone behind with a friend or family member before transporting a person to the hospital to treat an overdose so they have access to the antidote when they return home, Plumpe said, or even leaving the kits behind on unrelated emergency calls when her team sees signs of potential opioid use.
The kits are particularly useful for calls in which a person is revived from an overdose before Plumpe's crew arrives, which happens often.
"By the time we get there, the person is awake and answering questions and breathing fine," Plumpe said. "Sometimes, they'll just deny that anything ever happened, so if we can get somebody to admit to us that this was a possible overdose and they still refuse to go get transported to the hospital and checked out further, we can leave a kit there."